Colorado, 2020

Damaging Wind in Colorado, July 31, 2020

July 31, 2020 · NWS PUB · 1 event in 1 county or zone

Thunderstorm development across Pueblo county produced isolated high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm development across Pueblo county produced isolated high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 2:07 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 2:07 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Fri Jul 31 2020

.SHORT TERM...(This evening through Saturday)
Issued at 307 PM MDT Fri Jul 31 2020

Afternoon convection a little slow to develop over the mountains
today, though storms have started to become slightly more numerous
as of 21z. Main question is how far east will activity spread this
evening, as steering flow remains fairly N-S. Meso-analysis suggests
fairly deep instability across Pueblo County and the east slopes of
the Wet Mts this afternoon, with diffuse surface boundary roughly
along the Arkansas River. Many CAMs, including several runs of the
HRRR point to this area as having an enhanced potential for storms
this evening, as mt convection interacts with deeper instability.
Will nudge up pops accordingly, and wouldn't be surprised to see a
strong storm or two moving quickly south, similar to last night.
Lower risk for storms in the Colorado Springs area, as low level
winds have shifted to nly behind the boundary, which will limit
surface convergence. Over the mts/valleys, sct storms continue into
the evening, before activity ends almost all areas after sunset.

On Saturday, strong N-S steering flow again in place over the
region, with CAPE around 1000 j/kg along the I-25 corridor and 0-6km
shear of 35-40 kts by late afternoon. Expect another round of
afternoon convection over the mountains/valleys, with potential for
some stronger storms eastern mts/I-25 corridor where instability is
greatest. Farther east, chances for convection on the plains look
low, as storms generated over the mts will tend to move nearly due
south. SWODY1 has much of the eastern half of the area in a marginal
risk, which looks ok for the mts/I-25, but may be overdone farther
east on the plains. Max temps will begin to creep upward slightly as
swrn upper ridge begins to expand slowly northward.

.LONG TERM...(Saturday night through Friday)
Issued at 307 PM MDT Fri Jul 31 2020

Saturday night through Monday...An upper ridge of high pressure will
be located over the desert sw and Great Basin through Monday, with
the ridge axis roughly along the UT and CO state line. A cold front
is forecast to drop south into eastern CO Sat evening, increasing
llvl moisture across the eastern plains through the night and
persisting through Sun and even Mon. SPC has covered all of the
eastern plains with a Marginal risk for severe storms on Sat and
again on Sun, since there will be abundant storm fuel and shear.
Once storms do develop Sat along and behind the cold front, strong
to severe storms will be possible which could linger into the late
evening. The lower atmosphere will be primed for another round Sun
aftn and eve, and considering the overall pattern, mon aftn and eve
may be a repeat before the upper pattern shifts. Expect overnight
low temps to be rather mild, with readings in the mid 40s to mid 50s
for the high valleys, and around 60F for the plains. Max temps for
Sun and Mon are expected to climb into the 80s for most areas.

Tuesday through Friday...A couple of upper low pressure systems are
forecast to track across the Pacific NW and West Coast through the
remainder of the work week, flattening the ridge overhead and
shunting it to the east. This repositioning of the ridge will push
the dryline a bit further east into Kansas, it will open the Four
Corners tap once again for moisture to push in from the southwest,
and the flow aloft will become more westerly which means slightly
warmer aftn high temps. There will be a daily chance of aftn and eve
thunderstorms, mainly tied to the higher terrain with some spill
over across the I-25 corridor. However, storm coverage will likely
not be as enhanced as it will be on Sun and Mon, with just isolated
to scattered POPs forecast. As for temps, look for highs in the
upper 70s to mid 80s for the high valleys, and mid 80s to lower 90s
for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 307 PM MDT Fri Jul 31 2020

VFR at all taf sites the next 24 hrs, with scattered thunderstorms
late this afternoon and evening, and again Saturday
afternoon/evening. Best chance for vcts into this evening will be at
KALS, where gusty/erratic outflow winds are likely from 21z-01z.
Vcts also possible around KPUB this evening, with a pool of fairly
unstable air developing near/just east of the Wet Mts, and will
include a mention until 03z-05z. Lowest chance of a vcts at KCOS,
and won't include at this point, as most storms stay to the south of
the airport. Convective activity wanes 03z-05z, with weak diurnal
downslope/downvalley winds all sites by early Saturday morning.
Repeat performance of convection Saturday afternoon, with storms
moving south through the San Luis Valley and I-25 corridor late in
the day.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Jul 31, 10:14 AM MST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Fri Jul 31 2020

COZ058>089-093>099-011300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Fri Jul 31 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon and
evening in and near the mountains.  The main risk with thunderstorms
will be gusty winds up to 40 mph, brief heavy rainfall, and
dangerous cloud to ground lightning.  One or two storms in and near
the mountains could briefly become strong, producing hail up to the
size of nickels and wind gusts up to 50 mph.  Localized flash
flooding will be possible on area burn scars should these locations
be impacted by a stronger storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected over the mountains, the
mountain valleys, and the adjacent plains on Saturday afternoon.
Flash flooding will be possible over the burn scars if a stronger
storm develops over them. Widespread showers and thunderstorms are
expected on Sunday and Monday afternoon, with the higher risk of
burn scar flash flooding on Sunday afternoon. There is a chance for
severe weather on Sunday and Monday afternoon, with the main risks
being 1 inch hail and 60 mph winds.

Isolated to scattered thunderstorms are expected over the mountains
from Tuesday through Thursday. Though storms will be isolated to
scattered,flash flooding is still possible if a storm develops over
the burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening in and near the mountains.

10/27

In the hours before

Special weather statement, Jul 31, 3:14 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Fri Jul 31 2020

COZ072-074-079-087-312245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
414 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES UNTIL 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a a couple of strong
thunderstorms near the Spring Burn Scar, one near Farisita and one
southeast of Red Wing, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring Burn Scar, Walsenburg, La Veta, Farisita, La Veta Pass, and
Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 10538 3787 10512 3759 10474 3738 10508
TIME...MOT...LOC 2212Z 318DEG 20KT 3770 10515

29
Special weather statement, Jul 31, 3:49 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Fri Jul 31 2020

COZ074-079-087-312315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
449 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 515
PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Farisita, or 8 miles northeast of Spring Burn Scar, along with
another strong storm 1 mile northeast of the Spring Burn Scar moving
southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Spring Burn Scar north of Highway 160, Walsenburg and
Farisita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 10516 3784 10502 3754 10465 3742 10484
TIME...MOT...LOC 2248Z 321DEG 29KT 3772 10505

29
Special weather statement, Jul 31, 3:58 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
458 PM MDT Fri Jul 31 2020

COZ072-073-076>078-312330-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
458 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
NORTHWESTERN CUSTER AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 530 PM
MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coaldale, or near Hayden Pass Burn Scar, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayden Pass Burn Scar, Coaldale, Cotopaxi and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 10589 3850 10567 3818 10540 3806 10570
TIME...MOT...LOC 2258Z 333DEG 25KT 3839 10573

29
Special weather statement, Jul 31, 5:04 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT Fri Jul 31 2020

COZ078>080-010030-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
604 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...EASTERN
CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Junkins Burn Scar, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Junkins Burn Scar, Silver Cliff and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3814 10540 3820 10528 3801 10498 3786 10527
TIME...MOT...LOC 0003Z 321DEG 23KT 3811 10529

29
Special weather statement, Jul 31, 5:33 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
633 PM MDT Fri Jul 31 2020

COZ083-086-010100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
633 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Penrose, or 17 miles west of Pueblo, moving
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northwestern Pueblo, Pueblo West, Pueblo Reservoir and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3834 10506 3848 10490 3831 10457 3810 10485
TIME...MOT...LOC 0033Z 317DEG 21KT 3835 10491

29
Special weather statement, Jul 31, 6:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
709 PM MDT Fri Jul 31 2020

COZ079-086-010145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
709 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
745 PM MDT...

At 707 PM MDT, Doppler radar was tracking 2 strong thunderstorms;
one near Pueblo West, and one 1 mile south of the Pueblo Reservoir,
moving south at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek, Blende and
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10487 3848 10464 3797 10439 3795 10499
TIME...MOT...LOC 0107Z 001DEG 32KT 3840 10476

29

The radar

The Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 31, 6:30 PM MST to 6:33 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.280, -104.500

Pueblo airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914048.